Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS North Platte, NE

May 23, 2011Chase County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2011, 7:00 PM MDT for Chase County, Nebraska. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 7:00 PM MDT (01:00 UTC)
Expired
May 23, 2011, 7:45 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chase County, NE

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 7:00 PM MDTHAIL 14 W Imperial, NE
May 23, 7:55 PM MDTHAIL 0.52 S Imperial, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
2020 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

607 
WUUS53 KLBF 240100
SVRLBF
NEC029-240145-
/O.NEW.KLBF.SV.W.0012.110524T0100Z-110524T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM MDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHASE COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 745 PM MDT

* AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  IMPERIAL...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 61 MILE MARKER 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4069 10178 4069 10134 4046 10162 4056 10182
TIME...MOT...LOC 0100Z 212DEG 18KT 4059 10166
WIND...HAIL 60MPH 1.00IN

$$

SPRINGER
1 follow-up statement
786 
WWUS53 KLBF 240131
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 PM MDT MON MAY 23 2011

NEC029-240145-
/O.CON.KLBF.SV.W.0012.000000T0000Z-110524T0145Z/
CHASE NE-
731 PM MDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHASE COUNTY UNTIL 745 PM MDT...

AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF IMPERIAL...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 61 MILE MARKER 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4069 10178 4069 10134 4046 10162 4056 10182
TIME...MOT...LOC 0131Z 216DEG 15KT 4059 10156
WIND...HAIL 60MPH 1.00IN

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:12 PM MDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 23, 2:12 PM MDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT MON MAY 23 2011

.SYNOPSIS...
H5 LOW CONTINUES TO ROUND THE BASE OF A TROUGH EXTENDING ALONG THE
WEST COAST OF THE CONUS. WV IMAGERY THIS AFTERNOON SHOWS THIS
FEATURE LIFTING INTO CENTRAL CA. LEAD DISTURBANCE HAS BEGUN TO
INITIATE CONVECTION ACROSS THE FRONT RANGES OF COLORADO AND WYOMING.
TEMPERATURES AS OF 3 PM CDT WERE IN THE 70S.

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH THURSDAY MORNING...MAIN FORECASTING
CHALLENGE THROUGH MIDWEEK DEALS WITH PRECIPITATION
CHANCES...PRECIPITATION QUANTITIES AND IMPACTS ON ONGOING FLOODING
ALONG THE NORTH PLATTE RIVER. FOR TONIGHT...LEAD SHORTWAVE WILL
ENTER THE PANHANDLE THIS EVENING...INITIATING CONVECTION ACROSS THE
WESTERN CWA. THIS ACTIVITY WILL SPREAD TO THE NORTHEAST OVERNIGHT.
ONGOING POP FORECAST HAD THIS WELL IN HAND AND NO CHANGES WERE MADE
TO TONIGHTS FCST.

FOR TOMORROW...THE MAIN UPPER LEVEL LOW WILL LIFT OUT OF THE FOUR
CORNERS BEGINNING MIDDAY TUESDAY. CONVECTION AND SEVERE TSRAS WILL
DEVELOP QUICKLY TUES AFTERNOON AS THE CAP WEAKENS CONSIDERABLY.
STILL THINK MAIN SVR THREAT WILL BE CONFINED TO OUR FAR EASTERN AND
SERN ZONES...WHERE STEERING WINDS WILL BE FAVORABLE FOR LIFTING
SEVERE CONVECTION FROM CENTRAL KS INTO CENTRAL NEBRASKA. RIGHT
NOW...MAIN SEVERE THREAT APPEARS TO BE LARGE HAIL WITH THE WARM
FRONT LOCATED SOUTH OF THE FORECAST AREA. FURTHER WEST AND
NORTH...HEAVY RAIN AND SMALL HAIL LOOK PROBABLE. WIDESPREAD RAIN
LOOKS PROBABLE LATE TUESDAY AFTERNOON AND WEDS EVENING AS THE H5 LOW
REDEVELOPS ACROSS NWRN KS. ISENTROPIC LIFT ALONG THE NRN AND NWRN
PERIPHERY OF THE LOW WILL INCREASE SIGNIFICANTLY TUESDAY AFTERNOON
AND TUESDAY NIGHT...RESULTING IN THE HIGHEST THREAT FOR HEAVY
RAIN. THE LATEST GFS...NAM...AND CANADIAN SOLNS PLACE STORM TOTALS
OF 2 TO 4 INCHES ACROSS A LARGE PORTION OF THE FORECAST AREA.
DECIDED TO HOIST A FLASH FLOOD WATCH FOR LOCATIONS ALONG AND SOUTH
OF HIGHWAY 92 FROM BROKEN BOW TO ARTHUR...AND WEST OF A LINE FROM
ARTHUR TO GORDON. FOR NORMALLY FAVORABLE FLASH FLOODING LOCATIONS
ALONG AND NORTH OF HIGHWAY 20 EAST OF VALENTINE...QPF'S WILL BE
LIGHTER...SO WILL HOLD OFF ON A WATCH FOR NOW. ATTM...THE WATCH WILL
RUN FROM 12Z TUESDAY THROUGH 00Z THURSDAY. BY WEDS AFTN...THE MAIN
DEFORMATION BAND WILL SHIFT INTO CENTRAL AND EASTERN
NEBRASKA...EFFECTIVELY ENDING THE HEAVY RAIN THREAT FOR THE AREA.

WEDNESDAY NIGHT AND THURSDAY WILL BE DRY AS LOW AMPLITUDE RIDGING
BUILDS INTO THE AREA. DRY CONDS WILL BE SHORT LIVED THOUGH AS
ANOTHER UPPER LEVEL LOW WILL LIFT FROM THE NRN ROCKIES...ACROSS NRN
NEBRASKA FRIDAY. IN ITS ADVANCE...SHOWERS AND THUNDERSTORMS LOOK
PROBABLE THURSDAY NIGHT. SFC DEW POINTS WILL SURGE INTO THE MID 50S
AHEAD OF THIS FEATURE THURSDAY NIGHT

LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
GFS ENSEMBLE MEAN AND GFS WILL BE FOLLOWED CLOSELY FOR THIS FORECAST
PERIOD...AS THEY ARE IN EXCELLENT AGREEMENT. THE NEW ECMWF IS ALSO
COMING AROUND...SO FORECAST CONFIDENCE IS HIGHER TODAY FOR THE
EXTENDED PERIOD. ON FRIDAY...ALL MODELS INDICATE A STRONG QUICK
MOVING SHORTWAVE CROSSING THE AREA. SCATTERED SHOWERS/THUNDERSTORMS
WILL LINER THROUGH THE MORNING HOURS ACROSS CENTRAL INTO NORTH
CENTRAL NEBRASKA. SATURDAY AND SUNDAY RIDGING TRIES TO BUILD
NORTHEAST INTO THE CENTRAL PLAINS AHEAD OF A DEEPENING TROUGH ACROSS
THE WESTERN CONUS. THIS SHOULD BRING WARMER AND MAINLY DRY
CONDITIONS FOR THE WEEKEND...WITH HIGHS IN THE 70S TO NEAR 80.

&&

AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE NIGHT. OUTSIDE OF ANY
PRECIPITATION...VFR CONDITIONS CAN BE EXPECTED. POSSIBLE MVFR MAY
OCCUR IN ANY THUNDERSTORM ACTIVITY. SURFACE WINDS WILL BECOME EAST
AT 5 TO 15 KTS OVERNIGHT.

&&

.HYDROLOGY...AT 1 PM CDT...THE STAGE ON THE NORTH PLATTE RIVER AT
NORTH PLATTE WAS 7.16 FEET. THIS IS AN INCREASE OF 0.08 FEET OVER
THE PAST 24 HRS. THIS STAGE IS EXPECTED TO INCREASE ABOVE 7.2 FEET
BY TUESDAY. BEYOND TUESDAY...ADDITIONAL RISES TO 7.5 FEET ARE HIGHLY
PROBABLE BASED ON THE LATEST RAINFALL FORECASTS THROUGH WEDNESDAY
NIGHT. IF THE HEAVY RAINFALL MATERIALIZES...THE RIVER WILL REMAIN AT
OR NEAR 7.5 FEET THROUGH THE WEEKEND.

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH...7 AM CDT TUESDAY
THROUGH 7 PM CDT WEDNESDAY...FOR ZONES
NEZ004-022-035>038-056>059-069>071.

AVIATION...AND LONG TERM...TAYLOR
SYNOPSIS...SHORT TERM AND HYDROLOGY...BUTTLER
Hazardous weather outlook, May 23, 4:21 AM MDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
521 AM CDT MON MAY 23 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-241100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
521 AM CDT MON MAY 23 2011 /421 AM MDT MON MAY 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A DEVELOPING STORM SYSTEM WILL APPROACH WESTERN AND NORTH CENTRAL
NEBRASKA THIS AFTERNOON...TRIGGERING ISOLATED TO SCATTERED
COVERAGE OF SHOWERS AND THUNDERSTORMS. SHOWERS AND THUNDERSTORMS
WILL BE LIKELY TONIGHT...MAINLY WEST OF HIGHWAY 83. SOME OF THE
STRONGER STORMS TONIGHT MAY CONTAIN BRIEF HEAVY RAIN AND PEA SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AS THE STORM SYSTEM DEEPENS AND TRACKS ACROSS NORTHEAST COLORADO
AND NORTHERN KANSAS TUESDAY AND WEDNESDAY...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BECOME WIDESPREAD.

THIS WILL BE A LARGE STORM SYSTEM WITH HEAVY RAINFALL LIKELY
ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THIS MAY LEAD TO
AREAS OF LOWLAND FLOODING...ESPECIALLY ALONG OR NEAR THE NORTH
PLATTE AND PLATTE RIVERS...ALREADY AFFECTED BY FLOODING OR HIGH
RIVER LEVELS.

THUNDERSTORMS WILL LIKELY ACCOMPANY THE HEAVY RAINFALL WITH A
THREAT FOR HAIL. THE STORM SYSTEM IS EXPECTED MOVE OUT OF NEBRASKA
BY WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:19 PM MDTSevere Thunderstorm WarningLBFChase41 min
May 23, 6:56 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes49 min
May 23, 7:45 PM MDTSevere Thunderstorm WarningLBFChase45 min
May 23, 8:22 PM MDTFlash Flood WarningLBFChase4 hr
May 24, 1:46 PM MDTWind AdvisoryLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 16 more25 hr
May 24, 3:10 PM MDTRiver Flood WarningLBFLincoln42 days

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.